Maryland, 2018

Heavy Rain in Maryland, May 14, 2018

May 14, 2018 · NWS AKQ · 5 events in 2 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 14, 2:55 AM EST, 24 minutes earlier.

Area forecast discussion, May 14, 2:55 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
355 AM EDT Mon May 14 2018

.SYNOPSIS...
A frontal boundary is expected to slowly lift northeast across
the region early this morning before lingering near the Delmarva
Monday into Tuesday. Weak low pressure will approach from the
south mid to late week bringing increased chances for showers
and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Monday

Shower and thunderstorm activity over the MD Eastern Shore will
continue to diminish over the next couple of hours. The biggest
issue this morning will be low ceilings and fog along and north
of the frontal boundary. The previous convection has helped to
limit fog formation so far this morning over much of the MD
Eastern Shore, but would not be surprised to see some locally
dense fog redevelop near sunrise. Ceilings will be slow to
improve across far northeastern portions of the region today.

The frontal boundary will linger over northern and eastern
portions of the region today leading to another challenging
forecast. This boundary along with shortwaves aloft and remnant
MCVs from previous convection will serve as a catalyst for
additional rounds of convection this afternoon into this
evening. South of the front in the warm sector, MLCAPE values
are forecast to range from 1000 to 2000 J/kg and 0-6 km shear
values in the 25 to 35 knot range will set the stage for
potential severe weather activity. Damaging wind gusts and
locally heavy rainfall will be the primary threat with any
stronger thunderstorms, but large hail also cannot be ruled out.
The Storm Prediction Center has placed a majority of the region
in a marginal risk for severe weather and the far northwestern
portion of the region in a slight risk for severe weather today.

Areas away from the coast/boundary will experience another hot
day today with highs ranging from the upper 80s to lower 90s.
Closer to the boundary and coast, highs will range from the mid
70s to lower 80s. Far northeastern portions of the region,
including OXB, may struggle to make it out of the 60s as the
front will be slow to progress NE of these locations.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Monday

Moisture increases across the SE Conus Tuesday, but enough of a
ridge aloft is expected to hang on to keep PoPs limited to
around 20 to 30% over the local area. High temperatures on
Tuesday will range from the upper 80s to lower 90s away from the
coast and upper 70s to low areas near the immediate coast.

The chance for showers and thunderstorms begins to increase
Tuesday night as the moisture laden southern flow increases of
the region. PoPs range from 30 to 40% for Tuesday night. Lows
will range from the mid 60s to near 70.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 235 PM EDT Sunday...

The wet weather saga is set to continue for the remainder of the
week, into next weekend. If you have outdoor plans, take advantage
of the "lower" rain chances Monday/Tuesday. Otherwise, Wednesday
through early Sunday will be quite soggy.

Global models are in agreement with a weak but efficient low
pressure system sending a steady stream of a moisture up from the
Gulf of Mexico, starting during the day on Wednesday. Additionally,
we will still be under the influence of a stationary front to the
north. This front, in addition to the energy moving in from the
south, will eventually merge leading to widespread showers and a few
thunderstorms in the extended period. Severe weather is not
anticipated, but heavy downpours and a healthy gust of wind are
possible.

Widely scattered to numerous showers/isolated thunderstorms may
taper off for a short time next Sunday morning; however, model
guidance is not clear enough to say for certain yet. All signs point
to a damp start to the next week, too.

Afternoon high temperatures Wed-Sun will struggle to reach the
middle 80s, thanks to the forecasted rainfall. A few muggy
evenings/overnights are ahead, with lows in the upper 60s to near 70
and dewpoints in the middle to upper 60s.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
As of 130 AM EDT Monday...

A frontal boundary remains draped over the local area as of 06Z.
Widespread IFR prevails across the eastern shore with high
confidence at continued IFR/LIFR cigs at KSBY through Monday
morning. Showers and thunderstorms will also persist at KSBY
through atleast 07Z. Dense fog is expected to develop at KSBY
after the shower activity comes to an end and will persist until
around sunrise. For KRIC, included some mention of MVFR vsbys
and a SCT low cloud deck from 09-13Z this morning. Also went
ahead and included MFVR visibilities at KPHF for the first
portion of the TAF period before the flow turns SW later this
morning. KECG and KORF look to remain VFR through the TAF period.
A light W/SW wind develops during the day today with mainly VFR
conditions except for lingering flight restrictions at KSBY
through midday. Some ISOLD-SCT SHRAS/tstms are possible mid/late
Mon afternoon/evening at any of the sites.

Outlook: Flight restrictions possible in continued chances for
(mainly afternoon/eve) SHRAS/tstms Tue...then higher prob for
more widespread coverage of SHRAS/tstms w/ at least MVFR
conditions at times Wed-Fri.

&&

.MARINE...
As of 400 AM EDT Monday...

High pressure is centered off the Southeast coast early this
morning, with a stationary front draped W-E from the lower Bay to
the ocean off the coast immediately N of Cape Charles. The wind is
generally NE 5-10kt N of the boundary and SW 10-20kt S of the
boundary. Seas are primarily 2-3ft, with ~2ft waves in the Bay.
Earlier vsby restriction in fog of 1nm or less N of Parramore Is.
has improved as tstms have moved through. Vsby may drop again early
this morning, so will maintain the Dense Fog Advisory.

The front is expected to sink swd today to near the VA/NC border.
Overall, sub-sca conditions are expected today, with a chc of tstms
this aftn and evening. Any tstms may produce locally stronger wind
gusts. The front is progged to return N as a warm front later
tonight with the wind becoming SW 10-15kt. By Tuesday, expect a SSW
wind of 10-15kt/15-20kt ocean. Seas may reach 5ft out near 20nm N of
Parramore Is. Tuesday aftn/evening. Otherwise, a SW wind of 10-15kt
will linger into Tuesday night. A rather stagnant pattern will
develop Wednesday through Friday, with a weakening cold front to the
NW and high pressure off the Southeast coast. A SSW wind of 10-15kt
should prevail. This SSW flow will result in increasing moisture and
a daily potential of showers/tstms.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 7 AM EDT this morning for ANZ650-652.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...ALB
AVIATION...AJB
MARINE...AJZ
Hazardous weather outlook, May 14, 2:54 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
354 AM EDT Mon May 14 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-150800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
354 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible during the afternoon and
evening hours. Any thunderstorms that do develop will be capable of
producing strong gusty winds and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Butner

In the hours before

Special weather statement, May 13, 10:03 PM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1103 PM EDT SUN MAY 13 2018

MDZ021-140330-
Dorchester-
1103 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 1102 PM EDT, a strong thunderstorm was located near University of
Maryland Center For Environmental Studies...or 7 miles northeast of
Taylors Island, moving east at 25 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.

This storm will be near...
  University Of Maryland Center For Environmental Studies around
  1115 PM EDT.
  Cambridge around 1120 PM EDT.
  Secretary around 1130 PM EDT.

Other locations impacted by this storm include Taylors Island...
Woolford...Hudson...Church Creek...Bucktown...Lloyds and Madison.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3866 7592 3836 7601 3846 7632 3850 7633
      3849 7627 3851 7621 3854 7622 3853 7620
      3856 7621 3854 7628 3857 7631 3860 7626
      3862 7628 3863 7624 3860 7621 3863 7617
      3859 7616 3857 7603 3866 7596
TIME...MOT...LOC 0302Z 280DEG 24KT 3856 7623

Zimmerman
Special weather statement, May 14, 1:12 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
212 AM EDT MON MAY 14 2018

MDZ021>025-140715-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
212 AM EDT MON MAY 14 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
SOMERSET...WICOMICO...WORCESTER AND SOUTH CENTRAL DORCHESTER
COUNTIES...

At 211 AM EDT, thunderstorms with heavy rain were located along a
line extending from Ocean City to 9 miles north of Deal Island.
Movement was east at 25 mph.

1 to 2 inches of rainfall is possible with these storms.

Locations impacted include...
Salisbury...Fruitland...Princess Anne...University Of Maryland
Eastern Shore...Salisbury University...Berlin...Snow Hill...
Parsonsburg...Newark...Cape Isle Of Wight...Ocean Pines...Deal
Island...Pittsville...Willards...Whitehaven...Ocean City
Municipality...Trinity...Eden...Longridge and Mount Vernon.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3815 7513 3812 7609 3814 7604 3814 7602
      3815 7609 3821 7607 3817 7599 3821 7585
      3822 7582 3826 7592 3836 7587 3824 7595
      3831 7602 3822 7603 3825 7610 3835 7610
      3846 7505
TIME...MOT...LOC 0611Z 288DEG 20KT 3837 7506 3829 7600

Zimmerman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Wicomico

When
May 14, 3:19 AM EST
Where
Wicomico County, 2.57 mi ESE of Parsonburg
Reported by
Mesonet
Coordinates
38.360, -75.430

Rainfall total of 1.72 inches was measured at Mesonet Station PWLM2 (2 SSW Pittsville).

Heavy Rain, Wicomico

When
May 14, 3:41 AM EST
Where
Wicomico County, 1.48 mi SSW of Hebron
Reported by
Mesonet
Coordinates
38.400, -75.690

Rainfall total of 2.23 inches was measured at Mesonet Station AU888, (1 SSW Hebron).

Heavy Rain, Wicomico

When
May 14, 3:44 AM EST
Where
Wicomico County, 3 mi SW of Manokin
Reported by
Mesonet
Coordinates
38.370, -75.660

Rainfall total of 2.12 inches was measured at Mesonet Station C1767, (2 NW Shad Point).

Heavy Rain, Worcester

When
May 14, 3:53 AM EST
Where
Worcester County, 0.69 mi S of (W30)ocean City Muni
Reported by
ASOS
Coordinates
38.310, -75.120

Rainfall total of 1.75 inches was measured at OXB.

Heavy Rain, Wicomico

When
May 14, 3:54 AM EST
Where
Wicomico County, 0.88 mi NE of (Sby)wicomico Co Arp
Reported by
ASOS
Coordinates
38.340, -75.510

Rainfall total of 1.76 inches was measured at SBY.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759442, 759443, 759444, 759445, 759446.